Maryland, 2012Damaging Wind in Maryland, May 15, 2012
May 15, 2012 · NWS LWX · 1 event in 1 county or zone
A surface trough combined with a warm and humid air mass to trigger showers and thunderstorms on the fifteenth. An isolated thunderstorm produced damaging wind gusts in lower southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough combined with a warm and humid air mass to trigger showers and thunderstorms on the fifteenth. An isolated thunderstorm produced damaging wind gusts in lower southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 15, 4:11 PM EST, 4 hours 20 minutes earlier.
Area forecast discussion, May 15, 4:11 PM EST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
511 PM EDT TUE MAY 15 2012
.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON
AND EVENING. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY.
HIGH PRESSURE WILL BUILD INTO THE REGION LATE IN THE WEEK AND WILL
REMAIN IN PLACE THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
UPDATE...
CANCELLED SCA FOR THE LOWEST COUPLE OF BAY ZONES. ALSO MODIFIED
NEAR-TERM GRIDS ACCOUNTING FOR THE CURRENT CONVECTIVE TRENDS
/ACTIVITY ACROSS THE LOWER SHEN VLY-NRN VA-SRN MD AND LESSER
ACTIVITY ELSEWHERE/.
FROM PREV DISC...SLIGHT COOLG/DRYING AT M/ULVLS THIS AFTN AS
SUBTLE SHRTWV TROF APPROACHES FROM SW. AFOREMENTIONED
CHARACTERISTICS ALOFT COMBINED WITH SFC HEATING...TEMPS IN
U70S/L80S TRANSLATING TO SBCAPE VALUES AOA 1500 J/KG ACRS MUCH OF
CWA. WITH MOIST LLVLS...SHWRS DVLPG ALONG/E OF SFC TROF WHICH
RESIDES IN VICINITY OF BLUE RIDGE. XPCT SCT/NUM CVRG OF SHWRS THIS
AFTN/ERY EVE...WITH CNVCTN ALSO PSBL. VERTICAL SHEAR ISNT TOO
IMPRESSIVE...BUT SHUD BE SUFFICIENT FOR SOME ORGANIZATION OF
UPDRAFTS INTO CLUSTERS. DIURNALLY DRIVEN TSTMS WILL DIMINISH AFTR
SUNSET...BUT UNTIL THEN...STRONGER CELLS/LINE SEGMENTS WILL BE
CAPABLE OF PRODUCING LOCALLY DMGG WINDS AND LARGE HAIL. SLIGHT
RISK CONTS FOR LOCATIONS ALONG/E OF BLUE RIDGE.
AS SHRTWV TROF IS ABSORBED INTO BROADER CYCLONIC ULVL FLOW...SHWRS
WILL GRADUALLY DIMINISH FROM W TO E OVNGT AS SFC TROF DRAGS EWD TWD
CHESAPEAKE BAY. MINIMA TNGT WILL BE WELL ABV NRML...50S W OF BLUE
RIDGE...60S E.
SHRTWV TROF ASSOCIATED WITH NRN JET/ULVL LOPRES ABV HUDSON BAY WILL
DIG SEWD OUT OF GREAT LAKES INTO NRN NEW ENGLAND WED. ATTENDANT SFC
FRONT WILL APPROACH NWRN CWA LATE TMW. MOST MOISTURE WILL HAVE BEEN
SHUNTED OFFSHORE BY SFC TROF...AND BEST DYNAMICS WELL N OF
MID-ATLC. STILL...CANT RULE OUT ISOLATED CNVCTN...ESPECIALLY WITH
MAXIMA PROGGED TO NEAR 85F AND STEEPENING LAPSE RATES THRU WED.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
REINFORCING COLD FRONT MOVES ACROSS THE CHESAPEAKE BAY AREA
WEDNESDAY EVENING. THERE WILL BE A SLIGHT CHANCE OF SHOWERS NEAR AND
TO THE EAST OF THE INTERSTATE 95 CORRIDOR INTO THE EVENING UNTIL THE
FRONT CLEARS THE AREA.
THROUGH THE END OF THE WEEK...SURFACE HIGH PRESSURE BUILDS IN FROM
THE NORTHWEST. RESULT WILL BE MOSTLY CLEAR SKIES AND TEMPERATURES
NEAR CLIMO THURSDAY THROUGH FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SURFACE HIGH MIGRATES OFF THE EAST COAST OVER THE WEEKEND/EARLY NEXT
WEEK...AS UPPER RIDGE INTENSIFIES OVER THE EASTERN SEABOARD/WESTERN
ATLANTIC. EVENTUALLY MOISTURE WILL INCREASE AND A COLD FRONT WILL
APPROACH FROM THE WEST AS THE RIDGE STARTS TO GIVE WAY. BUT THIS MAY
NOT BE UNTIL TUESDAY OR WEDNESDAY OF NEXT WEEK. MAY START TO SEE
TERRAIN CONVECTION BY MONDAY...BUT WILL FOLLOW HPC WITH CHANCE
POPS FOR SHOWERS/THUNDERSTORMS ARRIVING ON TUESDAY ACROSS THE REST
OF THE CWA.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SCT/BKN 2-4KFT CU XPCD UNTIL SUNSET...WITH SCT/NUM SHWRS EVOLVING
INTO TSTMS. TIMING AND CVRG OF ACTIVITY IS IN DOUBT...SO VCTS
PREFERRED IN TAF ATTM. AS PCPN DVLPS AND IMPACTS ON TERMINALS BCMS
CLEARER...AMENDMENTS TO ACCOUNT FOR LOCAL FLIGHT RESTRICTIONS MAY BE
PRUDENT. AFTER SUNSET...SHWRS WILL DIMINISH AND SKIES WILL CLEAR.
THEN...FG/BR WILL FORM AFTER MIDNIGHT IN CALM WINDS AND SATURATED
BOUNDARY LYR. MVFR CONDS BRACKET FOR SVRL HRS IFR VSBYS THAT
PREVAIL FROM 8-13Z. RAPID IMPROVEMENTS BY MID-MRNG WED. ISOLATED
SHWRS/TSTMS PSBL WED ACRS TERMINALS...BUT XPCD CVRG FAR TO LOW TO
MENTION IN TAFS FOR NOW.
REINFORCING COLD FRONT MOVES EAST OF THE AREA WEDNESDAY
EVENING...THEN HIGH PRESSURE BUILDS IN THROUGH THE END OF THE WEEK
AND HOLDS THROUGH THE WEEKEND FOR NO SIGNIFICANT WEATHER.
&&
.MARINE...
SCT/NUM SHWRS AND TSTMS DVLPG THIS AFTN AND WILL PERSIST INTO
EVE...BEFORE DIMINISHING. LOCALLY STRONG WINDS PSBL WITH THIS
ACTIVITY. THEREAFTER...SFC TROF WILL MOVE OVHD...LEADING TO L/V
WINDS TNGT/WED MRNG...THEN NW WINDS ON TROFS BACK SIDE FOR WED.
FRONT MOVES EAST OF THE BAY WEDNESDAY EVENING. MARGINAL SCA GUSTS
ARE POSSIBLE LATE WEDNESDAY NIGHT/THURSDAY MORNING OVER THE
BAY...OTHERWISE HIGH PRESSURE BUILDS IN THROUGH THE END OF THE WEEK
THEN MOVES OFF THE COAST OVER THE WEEKEND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...GMS
PREV DISCUSSION...SBK/BPP
Hazardous weather outlook, May 15, 4:08 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT TUE MAY 15 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
160915-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
508 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE AND WILL BE CAPABLE OF DAMAGING
WIND GUSTS AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE
THUNDERSTORMS POSSIBLE THROUGH 1000 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-160915-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
508 PM EDT TUE MAY 15 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
SOME OF THE STORMS MAY BE SEVERE AND WILL BE CAPABLE OF DAMAGING
WIND GUSTS AND LARGE HAIL...ESPECIALLY ALONG AND EAST OF THE BLUE
RIDGE MOUNTAINS. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
POSSIBLE THROUGH 1000 PM.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.
In the hours before
Local storm report, May 15, 7:35 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 3 WSW FREDERICKSBURG 38.28N 77.53W
05/15/2012 M0.75 INCH SPOTSYLVANIA VA TRAINED SPOTTER
&&
EVENT NUMBER LWX1200104
GMSLocal storm report, May 15, 7:37 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
837 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND DMG 2 NNW LEELAND 38.39N 77.44W
05/15/2012 STAFFORD VA 911 CALL CENTER
2 TREES DOWN NEAR INTERSECTION OF JEFFERSON DAVIS
HIGHWAY AND PERCHWOOD ROAD.
&&
EVENT NUMBER LWX1200105
KLWLocal storm report, May 15, 7:51 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
851 PM EDT TUE MAY 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 1 E NEWBURG 38.38N 76.94W
05/15/2012 M0.75 INCH CHARLES MD TRAINED SPOTTER
DIME SIZE HAIL
&&
EVENT NUMBER LWX1200106
KLWSpecial weather statement, May 15, 7:52 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
852 PM EDT TUE MAY 15 2012
MDZ013-016>018-160130-
CHARLES MD-PRINCE GEORGES MD-ST. MARYS MD-CALVERT MD-
852 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS TO AFFECT EASTERN CHARLES...EXTREME SOUTHERN
PRINCE GEORGES...WESTERN ST. MARYS AND SOUTHERN CALVERT COUNTIES...
AT 852 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES NORTHWEST OF PRINCE FREDERICK TO 3 MILES
WEST OF MECHANICSVILLE TO NEWBURG...MOVING NORTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE FAULKNER...DENTSVILLE...CHARLOTTE HALL...
HUNTINGTOWN...EAGLE HARBOR AND HUGHESVILLE.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THESE STORMS.
&&
LAT...LON 3850 7651 3834 7673 3829 7686 3834 7697
3845 7701 3849 7687 3860 7675 3868 7653
TIME...MOT...LOC 0052Z 214DEG 10KT 3858 7662 3844 7678
3838 7692
GMSSpecial weather statement, May 15, 7:53 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT TUE MAY 15 2012
VAZ057-160130-
KING GEORGE VA-
853 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORM TO AFFECT KING GEORGE COUNTY...
AT 853 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHEAST OF WEEDONVILLE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE BERTHAVILLE.
HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
PENNY-SIZE TO NICKEL-SIZE HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3829 7727 3835 7720 3835 7717 3838 7714
3838 7708 3841 7706 3841 7704 3838 7701
3831 7702 3828 7699 3825 7704 3820 7704
3816 7710
TIME...MOT...LOC 0053Z 206DEG 17KT 3830 7711Special weather statement, May 15, 8:07 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT TUE MAY 15 2012
MDZ013-016-018-160200-
CHARLES MD-PRINCE GEORGES MD-CALVERT MD-
907 PM EDT TUE MAY 15 2012
...STRONG THUNDERSTORMS TO AFFECT CHARLES...PRINCE GEORGES AND
CALVERT COUNTIES...
AT 908 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HUGHESVILLE TO 2 MILES NORTHEAST OF BEL ALTON...
MOVING NORTH AT 20 MPH.
LOCATIONS IMPACTED INCLUDE LA PLATA...ST. CHARLES...WALDORF AND
DUNKIRK.
THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3851 7677 3845 7701 3854 7709 3867 7703
3873 7680 3875 7666 3862 7663
TIME...MOT...LOC 0108Z 191DEG 17KT 3853 7678 3849 7695
GMSThunderstorm Wind, Charles
- When
- May 15, 8:31 PM EST
- Where
- Charles County, 0.52 mi W of Mattawoman
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.650, -76.890
A tree that was twelve inches in diameter was down due to thunderstorm winds. Several smaller trees were uprooted near Pierce Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Carolina, May 15, 2012$36,000 · 1.75 in hail · 17 events
- Hail and Damaging Wind in South Carolina, May 15, 2012$46,000 · 1 in hail · 6 events
- Hail in Texas, May 15, 2012$15,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Georgia, May 15, 2012$1,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, May 15, 2012$4,000 · 1.25 in hail · 12 events
- Hail and Damaging Winds in Utah, May 15 to 18, 201265 kt wind · 11 events
- Hail and Damaging Winds in Florida, May 15, 20121.75 in hail · 8 events
- Flash Flooding and Hail in Virginia, May 15, 2012$8,000 · 1 in hail · 7 events
- Drought in Texas, May 15 to 31, 20126 events
- Hail and Damaging Winds in Illinois, May 15, 2012$100 · 56 kt wind · 6 events
- Flash Flooding and Flooding in Pennsylvania, May 15 to 16, 20126 events
- Hail and Damaging Winds in Florida, May 15, 2012$600 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383490.